Twisting eigensystems of Drinfeld Hecke eigenforms by characters
Journal de théorie des nombres de Bordeaux, Volume 29 (2017) no. 3, pp. 903-929.

We address some questions posed by Goss related to the modularity of Drinfeld modules of rank 1 defined over the field of rational functions in one variable with coefficients in a finite field.

For each positive characteristic valued Dirichlet character, we introduce certain projection operators on spaces of Drinfeld modular forms with character of a given weight and type such that when applied to a Hecke eigenform return a Hecke eigenform whose eigensystem has been twisted by the given Dirichlet character. Unlike the classical case, however, the effect on Goss’ u-expansions for these eigenforms (and even on Petrov’s A-expansions) is more complicated than a simple twisting of the u- (or A-) expansion coefficients by the given character.

We also introduce Eisenstein series with character for irreducible levels 𝔭 and show that they and their Fricke transforms are Hecke eigenforms with a new type of A-expansion and A-expansion in the sense of Petrov, respectively. We prove congruences between certain cuspforms in Petrov’s special family and the Eisenstein series and their Fricke transforms introduced here, and we show that in each weight there are as many linearly independent Eisenstein series with character as there are cusps for Γ 1 (𝔭).

Nous considérons des questions posées par Goss concernant la modularité des modules de Drinfeld de rang un définis sur le corps des fonctions rationnelles en une variable, avec coefficients dans un corps fini.

Pour chaque caractère de Dirichlet à valeurs dans un corps fini, nous introduisons des opérateurs de projection sur des espaces de formes modulaires de Drinfeld avec caractère, de poids et type donnés. Ces opérateurs envoient des formes propres pour les opérateurs de Hecke sur des formes propres de Hecke, dont le système de valeurs propres est tordu par le caractère de Dirichlet. À la différence du cas classique, l’effet de ces opérateurs sur les u-expansions à la Goss pour ces formes propres, et même sur les A-expansions au sens de Petrov, est plus compliqué que le simple fait de tordre les coefficients des u- (ou A-) expansions par le caractère donné.

Nous introduisons aussi des séries d’Eisenstein avec caractère, avec niveau irréductible 𝔭, et nous démontrons qu’avec leurs transformées de Fricke, elles sont des formes propres possédant un nouveau type d’A-expansion. Nous démontrons des congruences entre certaines formes paraboliques dans la famille spéciale de Petrov, et les séries d’Eisenstein et leurs transformées de Fricke introduites ici, et nous démontrons que pour tout poids, il y a autant de séries d’Eisenstein avec caractère, linéairement indépendantes, que de formes paraboliques pour Γ 1 (𝔭).

Published online:
DOI: 10.5802/jtnb.1006
Classification: 11F52
Keywords: A-expansions, twisting, congruences, Eisenstein series, Drinfeld modular forms, modularity
Rudolph Perkins 1

1 IWR, University of Heidelberg Im Neuenheimer Feld 205 69120 Heidelberg, Germany
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Rudolph Perkins},
     title = {Twisting eigensystems of {Drinfeld} {Hecke} eigenforms by characters},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {903--929},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {29},
     number = {3},
     year = {2017},
     doi = {10.5802/jtnb.1006},
     language = {en},
     url = {}
AU  - Rudolph Perkins
TI  - Twisting eigensystems of Drinfeld Hecke eigenforms by characters
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2017
SP  - 903
EP  - 929
VL  - 29
IS  - 3
PB  - Société Arithmétique de Bordeaux
UR  -
DO  - 10.5802/jtnb.1006
LA  - en
ID  - JTNB_2017__29_3_903_0
ER  - 
%0 Journal Article
%A Rudolph Perkins
%T Twisting eigensystems of Drinfeld Hecke eigenforms by characters
%J Journal de théorie des nombres de Bordeaux
%D 2017
%P 903-929
%V 29
%N 3
%I Société Arithmétique de Bordeaux
%R 10.5802/jtnb.1006
%G en
%F JTNB_2017__29_3_903_0
Rudolph Perkins. Twisting eigensystems of Drinfeld Hecke eigenforms by characters. Journal de théorie des nombres de Bordeaux, Volume 29 (2017) no. 3, pp. 903-929. doi : 10.5802/jtnb.1006.

[1] Bruno Anglès; Federico Pellarin Functional identities for L-series values in positive characteristic, J. Number Theory, Volume 142 (2014), pp. 223-251 | DOI | Zbl

[2] A. Oliver L. Atkin; Wen-Ch’ing Winnie Li Twists of Newforms and Pseudo-Eigenvalues of W-Operators, Invent. Math., Volume 48 (1978), pp. 221-243 | DOI | Zbl

[3] Gebhard Böckle An Eichler-Shiumra isomorphism over function fields between Drinfeld modular forms and cohomology classes of crystals, 2002 (Habilitation Thesis, 183 pp.)

[4] Vincent Bosser; Federico Pellarin Hyperdifferential properties of Drinfeld quasi-modular forms, Int. Math. Res. Not., Volume 2008 (2008) (Article ID rnn032, 56 p.) | Zbl

[5] Gunther Cornelissen Drinfeld modular forms of weight one, J. Number Theory, Volume 67 (1997) no. 2, pp. 215-228 | DOI | Zbl

[6] Fred Diamond; Jerry Shurman A first course in modular forms, Graduate Texts in Mathematics, 228, Springer, 2005, xv+436 pages | Zbl

[7] Ernst-Ulrich Gekeler On the coefficients of Drinfeld modular forms, Invent. Math., Volume 93 (1988) no. 3, pp. 667-700 | DOI | Zbl

[8] Ernst-Ulrich Gekeler Invariants of some algebraic curves related to Drinfeld modular curves, J. Number Theory, Volume 90 (2001) no. 1, pp. 166-183 | DOI | Zbl

[9] Ernst-Ulrich Gekeler Zeroes of Eisenstein series for principal congruence subgroups over rational function fields, J. Number Theory, Volume 132 (2012) no. 1, pp. 127-143 | DOI | Zbl

[10] David Goss The algebraist’s upper half-plane, Bull. Am. Math. Soc., Volume 2 (1980), pp. 391-415 | DOI | Zbl

[11] David Goss Modular forms for 𝔽 r [T], J. Reine Angew. Math., Volume 317 (1980), pp. 16-39 | Zbl

[12] David Goss π-adic Eisenstein series for function fields, Compos. Math., Volume 41 (1980), pp. 3-38 | Zbl

[13] David Goss Can a Drinfeld module be modular?, J. Ramanujan Math. Soc., Volume 17 (2002) no. 4, pp. 221-260 | Zbl

[14] Neal Koblitz Introduction to Elliptic Curves and Modular Forms, Graduate Texts in Mathematics, 97, Springer, 1993, x+248 pages | Zbl

[15] Bartolomé López A non-standard Fourier expansion for the Drinfeld discriminant function, Arch. Math., Volume 95 (2010) no. 2, pp. 143-150 | DOI | Zbl

[16] Bartolomé López Action of Hecke operators on two distinguished Drinfeld modular forms, Arch. Math., Volume 97 (2011) no. 5, pp. 423-429 | DOI | Zbl

[17] Andreas Maurischat; Rudolph B. Perkins An Integral Digit Derivative Basis for Carlitz Prime Power Torsion Extensions (2016) (

[18] Federico Pellarin; Rudolph B. Perkins On certain generating functions in positive characteristic, Monatsh. Math., Volume 180 (2016) no. 1, pp. 123-144 | DOI | Zbl

[19] Federico Pellarin; Rudolph B. Perkins Vectorial Modular Forms over Tate Algebras (2016) (

[20] Aleksandar Petrov A-expansions of Drinfeld modular forms, J. Number Theory, Volume 133 (2013) no. 7, pp. 2247-2266 | DOI | Zbl

[21] Aleksandar Petrov On hyperderivatives of single-cuspidal Drinfeld modular forms with A-expansions, J. Number Theory, Volume 149 (2015), pp. 153-165 | DOI | Zbl

[22] Dinesh S. Thakur Gauss sums for 𝔽 q [T], Invent. Math., Volume 94 (1988) no. 1, pp. 105-112 | DOI | Zbl

[23] The Sage Developers SageMath, the Sage Mathematics Software System (Version 7.5), 2017 (

[24] Christelle Vincent On the trace and norm maps from Γ 0 (𝔭) to GL 2 (A), J. Number Theory, Volume 142 (2014), pp. 18-43 | DOI | Zbl

Cited by Sources: